After having strep throat and taking an antibiotic, a few days later the mouth is covered with slimy white patches. What would this person have? malaria, thrush, or shingles

2 Answers | Add Yours

mwestwood's profile pic

mwestwood | College Teacher | (Level 3) Distinguished Educator

Posted on

According to the site below, the possibility of scarlet fever exists if a person is first treated for a strep infection and then develops white patches upon the throat. Here are the other symptoms for scarlet fever:

  • difficulty swallowing
  • tender or swollen glands in the neck (lymph glands)
  • red and enlarged tonsils
  • headache
  • lower stomach ache
  • fever
  • ill feeling, uneasiness, or general discomfort
  • loss of appetite and nausea
  • rash
ericavase's profile pic

ericavase | Student, Undergraduate | eNotes Newbie

Posted on


Thrush is an infection of the mouth caused by the candida fungus, also known as yeast. Candida infection is not limited to the mouth; it can occur in other parts of the body as well, causing diaper rash in infants or vaginal yeast infections in women.

Thrush usually develops suddenly, but it may become chronic, persisting over a long period of time. A common sign of thrush is the presence of creamy white, slightly raised lesions in your mouth—usually on your tongue or inner cheeks—but also sometimes on the roof of your mouth, gums, tonsils, or back of your throat. The lesions, which may have a "cottage cheese" appearance, can be painful and may bleed slightly when you scrape them or brush your teeth. In severe cases, the lesions may spread into your esophagus, or swallowing tube, causing:

  • Pain or difficulty swallowing
  • A feeling that food gets stuck in the throat or mid-chest area
  • Fever, if the infection spreads beyond the esophagus

Small amounts of the candida fungus are present in the mouth, digestive tract, and skin of most healthy people and are normally kept in check by other bacteria and microorganisms in the body. However, certain illnesses, stress, or medications can disturb the delicate balance, causing the fungus candida to grow out of control, causing thrush.

Medications that upset the balance of microorganisms in the mouth and may cause thrush include corticosteroids, antibiotics, and birth control pills.

We’ve answered 317,881 questions. We can answer yours, too.

Ask a question